MAUDE Adverse Event Report: TERUMO BCT RIKA; RIKA PLASMA DONATION SYSTEM

TERUMO BCT RIKA; RIKA PLASMA DONATION SYSTEM
Model Number 42000
Medical Device Problem Codes Electrical Power Problem (2925); Electrical Shorting (2926); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/30/2025
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that during rinseback a rika device alarmed for a non-recoverable alarm, software error and an internal voltage switch error.The device then started to smell of burnt plastic and wire and began to smoke from the back.A service technician checked out the machine at the customer site on (b)(6) 2025.After turning device on the technician noted the device instantly started to spark and visualized fire and smoke next to the interface cca board.No additional evaluation was performed at that time.Patient information is not available at this time.No injury or medical intervention occurred.
 
Additional Manufacturer Narrative
Investigation: a service technician checked out the machine at the customer site on (b)(6) 2025.After turning device on, the technician noted the device instantly started to spark and visualized fire and smoke next to the interface cca board.No additional evaluation was performed at that time.On 05/08/2025 a service technician determined the low-pressure relief valve experienced a failure that caused damage to the interface circuit card assembly (cca), the multifunction cca and the gpio harness.All 4 parts and a new air module were removed and replaced.On 05/09/2025 a service technician replaced the gpio cable, the interface cca and multifunction cca.On 5/14/2025 a service technician completed an electrical safety, high- and low-pressure calibration, multifunction auto test and fluid test.All tests had passing results.Corrective action: based on preliminary investigation performed, the cause of this event is related to a short circuit of a component within the pressure relief valve used in the manufacturing of the finished device.A short circuit of the component may occur when the voltage applied to the pressure valve assembly exceeds the voltage specified.Because this may be observed in all commercialized units of rika plasma donation system a voluntary field action will be initiated.Investigation is in process.A follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: a service technician checked out the machine at the customer site on (b)(6) 2025.After turning device on the technician noted the device instantly started to spark and visualized fire and smoke next to the interface cca board.No additional evaluation was performed at that time.On (b)(6) 2025 a service technician determined the low-pressure relief valve experienced a failure that caused damage to the interface circuit card assembly (cca), the multifunction cca and the gpio harness.All 4 parts and a new air module were removed and replaced.On (b)(60 2025 a service technician replaced the gpio cable, the interface cca and multifunction cca.On (b)(6) 2025 a service technician completed an electrical safety, high- and low-pressure calibration, multifunction auto test and fluid test.All tests had passing results.Three photographs were submitted in lieu of the disposables set to aid in the investigation.Analysis of the images confirmed burn mark and fire next to the interface cca board.It was also noted that the side panels were removed.Corrective action: based on preliminary investigation performed, the cause of this event is related to a short circuit of a component within the pressure relief valve used in the manufacturing of the finished device.A short circuit of the component may occur when the voltage applied to the pressure valve assembly exceeds the voltage specified.Because this may be observed in all commercialized units of rika plasma donation system a voluntary field action will be initiated.Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.11.Investigation: a service technician checked out the machine at the customer site on 04/30/2025.After turning device on the technician noted the device instantly started to spark and visualized fire and smoke next to the interface cca board.No additional evaluation was performed at that time.On 05/08/2025 a service technician determined the low-pressure relief valve experienced a failure that caused damage to the interface circuit card assembly (cca), the multifunction cca and the gpio harness.All 4 parts and a new air module were removed and replaced.On 05/09/2025 a service technician replaced the gpio cable, the interface cca and multifunction cca.On 5/14/2025 a service technician completed an electrical safety, high- and low-pressure calibration, multifunction auto test and fluid test.All tests had passing results.Three photographs were submitted in lieu of the disposables set to aid in the investigation.Analysis of the images confirmed burn mark and fire next to the interface cca board.It was also noted that the side panels were removed.Corrective action: based on preliminary investigation performed, the cause of this event is related to a short circuit of a component within the pressure relief valve used in the manufacturing of the finished device.A short circuit of the component may occur when the voltage applied to the pressure valve assembly exceeds the voltage specified.Because this may be observed in all commercialized units of rika plasma donation system a voluntary field action will be initiated.Corrective action update 07/09/2025: terumo blood and cell technologies initiated a voluntary field correction for rika plasma donation systems (catalog number 42000) following identification of a potential issue involving an electrical component within the high-pressure and/or low-pressure control valve.Preliminary findings indicated the issue was related to a short circuit within the pressure relief valve component, which may occur if the voltage applied exceeds the specified range.While the occurrence is limited, the issue could potentially affect all commercialized rika units.As a precautionary measure, a voluntary field action was initiated.Customers were initially notified on 23 may 2025 via a voluntary medical device field correction letter.Following the start of the field correction, additional implementation details required a follow-up communication to customers.This was shared as part of a service message outlining the continuation of the corrective activities.These activities are now being documented under a subsequent field action that supersedes the original, in order to ensure accurate tracking and comprehensive resolution of all related tasks.Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: a service technician checked out the machine at the customer site on 04/30/2025.After turning device on the technician noted the device instantly started to spark and visualized fire and smoke next to the interface cca board.No additional evaluation was performed at that time.On 05/08/2025 a service technician determined the low-pressure relief valve experienced a failure that caused damage to the interface circuit card assembly (cca), the multifunction cca and the gpio harness.All 4 parts and a new air module were removed and replaced.On 05/09/2025 a service technician replaced the gpio cable, the interface cca and multifunction cca.On 5/14/2025 a service technician completed an electrical safety, high- and low-pressure calibration, multifunction auto test and fluid test.All tests had passing results.Three photographs were submitted in lieu of the disposables set to aid in the investigation.Analysis of the images confirmed burn mark and fire next to the interface cca board.It was also noted that the side panels were removed.Based on the preliminary investigation, the cause of thermal events related to the control valve assembly was a short circuit of a capacitor component within the off-the shelf control valve.A thermal event may occur from a sustained overcurrent condition on the high- and low-pressure relief valve control signals.The capacitor shorts because the voltage applied within the valve is higher than the capacitor manufacturer¿s recommendations for a high reliability design.The device serial number history report indicates no further related issues have been reported for this device.One year of service history was reviewed for this device with no issues related to the reported condition identified.Corrective action: based on preliminary investigation performed, the cause of this event is related to a short circuit of a component within the pressure relief valve used in the manufacturing of the finished device.A short circuit of the component may occur when the voltage applied to the pressure valve assembly exceeds the voltage specified.Because this may be observed in all commercialized units of rika plasma donation system a voluntary field action will be initiated.Terumo bct initiated a corrective action and supplier corrective action for this failure to reduce the potential for recurrence.Correction 07/09/2025: terumo blood and cell technologies initiated a voluntary field correction for rika plasma donation systems (catalog number 42000) following identification of a potential issue involving an electrical component within the high-pressure and/or low-pressure control valve.Preliminary findings indicated the issue was related to a short circuit within the pressure relief valve component, which may occur if the voltage applied exceeds the specified range.While the occurrence is limited, the issue could potentially affect all commercialized rika units.As a precautionary measure, a voluntary field action was initiated.Customers were initially notified on 23 may 2025 via a voluntary medical device field correction letter.Following the start of the field correction, additional implementation details required a follow-up communication to customers.This was shared as part of a service message outlining the continuation of the corrective activities.These activities are now being documented under a subsequent field action that supersedes the original, in order to ensure accurate tracking and comprehensive resolution of all related tasks.Root cause: a root cause assessment was performed for this complaint.The cause of the thermal event is a short circuit of a supplied component being used within its specified range.
 
Event or Problem Description
The customer reported that during rinseback a rika device alarmed for a non-recoverable alarm, software error and an internal voltage switch error.The device then started to smell of burnt plastic and wire and began to smoke from the back.A service technician checked out the machine at the customer site on 04/30/2025.After turning device on the technician noted the device instantly started to spark and visualized fire and smoke next to the interface cca board.No additional evaluation was performed at that time.Patient information is not available.No injury or medical intervention occurred.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: a service technician checked out the machine at the customer site on (b)(6) 2025.After turning device on the technician noted the device instantly started to spark and visualized fire and smoke next to the interface cca board.No additional evaluation was performed at that time.On 05/08/2025 a service technician determined the low-pressure relief valve experienced a failure that caused damage to the interface circuit card assembly (cca), the multifunction cca and the gpio harness.All 4 parts and a new air module were removed and replaced.On 05/09/2025 a service technician replaced the gpio cable, the interface cca and multifunction cca.On 5/14/2025 a service technician completed an electrical safety, high- and low-pressure calibration, multifunction auto test and fluid test.All tests had passing results.Three photographs were submitted in lieu of the disposables set to aid in the investigation.Analysis of the images confirmed burn mark and fire next to the interface cca board.It was also noted that the side panels were removed.Based on the preliminary investigation, the cause of thermal events related to the control valve assembly was a short circuit of a capacitor component within the off-the shelf control valve.A thermal event may occur from a sustained overcurrent condition on the high- and low-pressure relief valve control signals.The capacitor shorts because the voltage applied within the valve is higher than the capacitor manufacturer¿s recommendations for a high reliability design.The device serial number history report indicates no further related issues have been reported for this device.Corrective action: based on preliminary investigation performed, the cause of this event is related to a short circuit of a component within the pressure relief valve used in the manufacturing of the finished device.A short circuit of the component may occur when the voltage applied to the pressure valve assembly exceeds the voltage specified.Because this may be observed in all commercialized units of rika plasma donation system a voluntary field action will be initiated.Corrective action update 07/09/2025: terumo blood and cell technologies initiated a voluntary field correction for rika plasma donation systems (catalog number 42000) following identification of a potential issue involving an electrical component within the high-pressure and/or low-pressure control valve.Preliminary findings indicated the issue was related to a short circuit within the pressure relief valve component, which may occur if the voltage applied exceeds the specified range.While the occurrence is limited, the issue could potentially affect all commercialized rika units.As a precautionary measure, a voluntary field action was initiated.Customers were initially notified on 23 may 2025 via a voluntary medical device field correction letter.Following the start of the field correction, additional implementation details required a follow-up communication to customers.This was shared as part of a service message outlining the continuation of the corrective activities.These activities are now being documented under a subsequent field action that supersedes the original, in order to ensure accurate tracking and comprehensive resolution of all related tasks.Investigation is in process.A follow-up report will be provided.

Brand Name
RIKA
Common Device Name
RIKA PLASMA DONATION SYSTEM
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key22073702
Report Number1722028-2025-00133
Device Sequence Number8702320
Product Code GKT
UDI-Device Identifier05020583420007
UDI-Public05020583420007
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
BK241097
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number42000
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2025
Supplement Date Received by Manufacturer06/05/2025
07/09/2025
07/24/2025
09/02/2025
Initial Report FDA Received Date05/22/2025
Supplement Report FDA Received Date06/16/2025
07/10/2025
08/04/2025
09/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/21/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown